Taking Medications at Home

 

Combining certain medicines for migraine headaches with certain types of antidepressants may result in a life-threatening condition called serotonin syndrome.

Do you carefully read the label on your prescription bottle and look at the tablets before you take a dose of a new or refilled prescription medicine? Well, a 95-year-old woman did, and it helped to prevent a potentially serious mistake. Her doctor had recently increased the dose of her thyroid medicine. When she needed a refill, a staff person at her doctor's office mistakenly told the pharmacist to dispense the lower dose she had taken previously.

Mixing medications can have lethal consequences. This issue is of particular importance to seniors and their caregivers. Painkillers are the major cause of poisoning deaths when taken in excess or in combination with other drugs which also suppress respiration.

The National Center for Education Statistics found that most adults need help to understand information about their health and medicines. This has nothing to do with a person's ability to read or write. In fact, people who don't understand health information are often highly intelligent and skilled in other areas that might be difficult for medical people to understand. It's just that health information is often explained and written in a way that is different from how non-medical people talk and think.

People who take certain medicines for blood pressure or heart rhythm problems, have for years been told not to drink grapefruit juice. This is because the grapefruit juice seriously disrupts the normal rate at which those medicines get into the blood stream. That disruption can result in both over-dosing and under-dosing.

Some medicines are supplied in patches that you apply to your skin. The medicine reaches your body by going through the blood vessels in your skin. If you warm your skin, it gets red because the blood vessels widen. The wider your blood vessels are, the more medicine your body absorbs. Warming your skin with heating pads or with lots of physical activity can cause too much medicine in the patch to be absorbed. This is especially dangerous when using patches that relieve pain.

A woman with asthma stopped by a pharmacy to talk with a pharmacist about her Pulmicort Flexhaler (budesonide inhalation powder). After trying many times to take her medicine, the woman said it felt like the inhaler was not working. The inhaler keeps track of how many doses are left (see photo). But the number on the dose counter did not seem to be moving.

Consumers as well as some health professionals may not know that most medicine patches should never be cut before being applied to the skin. Patches are designed to give a constant amount of medicine over a certain period of time, which may range from several hours to a month. The medicine reaches your body by going through the blood vessels under your skin. If the patch is cut, the medicine in each half of the patch might be released too quickly, leading to a serious overdose.

Reports show that seniors are at an increased risk for poisoning. Some experts estimate that half of all seniors mismanage at least one of their medications and that seniors are twice as likely as other patients to present to the emergency room as a result of drug safety issues, such as, confusion over multiple medications, skipped doses, or variances from recommended doses.

An estrogen patch automatically releases the proper dose of medicine over a defined period of time, usually several days.However, women should know that sunbathing with a patch on may speed up how much medicine enters the body. For example, one woman experienced hot flashes after several days of suntanning while wearing Climara, a once-a-week estrogen (estradiol) patch.

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work